Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 30, 2003, 4:23 PM EST for Marshall County, Indiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 4:23 PM EST (21:23 UTC)
- Expired
- Apr 30, 2003, 5:30 PM EST
- In force
- 67 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS53 KIWX 302123
SVRIWX
INC099-302230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN INDIANA
* UNTIL 530 PM EST
* AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CULVER...MOVING NORTHEAST
AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CULVER
ARGOS
PLYMOUTH
BOURBON
BREMEN
THREE QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE
STORM SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4133 8647 4148 8622 4148 8608 4128 8608
4118 8630 4117 8647What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:46 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 30, 2:46 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 246 PM EST WED APR 30 2003 FORECAST CHALLENGE WILL BE WARM FRONT LOCATION... CURRENTLY A WARM FRONT EXTENDS FROM LIMA OHIO TO PERU INDIANA TO PEORIA ILLINOIS. PROGRESS HAS BEEN SLOWLY NORTH. MCS THAT MOVED ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS MORNING HAS RETARDED NORTHWARD PROGRESS. TEMPERATURES SOUTH OF THE FRONT HAVE MOVED INTO THE UPPER 60S AND LOWER 70S BY NOON. THIS MORNING UPPER AIR CHARTS SHOW A 30KT 850MB JET STREAK OVER OKLAHOMA TO NORTHWEST ILLINOIS IS FEEDING CONVECTION OVER EASTERN IOWA AND NORTHWEST ILLINOIS. THIS AREA IS IN BETWEEN TWO 300MB JET STREAKS OUTTING IT IN AN AREA OF GOOD LIFT. THUNDERSTORM DEVELOPMENT IS QUITE LIKELY AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF OUR NORTHERN INDIANA COUNTIES UNTIL 6 PM EST. MODELS ARE NOT HANDLING THE MOVEMENT OF THE WARM FRONT WELL SO WILL SLOW ITS MOVEMENT. STILL EXPECT IT TO MOVE NORTH OF THE FORECAST AREA...BUT LATER THAN CURRENTLY THOUGHT SO WILL LOWER MIN TEMPERATURES OVER EXTREME SOUTHERN MICHIGAN AND FAR NORTHERN INDIANA. WILL RAISE LOW TEMPS A COUPLE OF DEGREES FOR THE SOUTHERN COUNTIES. CHANCE OF RAIN CONTINUES TO LOOK GOOD IN THAT THE FRONTAL BOUNDARY WILL NOT MOVE AS FAR NORTH AS INDICATED EARLIER. WILL KEEP LIKELY POPS OVERNIGHT NORTH AND CHANCE POPS SOUTH. ALL MODELS HAVE COLD FRONT SLOWLY MOVING THROUGH THURSDAY. COLD FRONT MOVEMENT SEEM REASONABLE SINCE THE SHORT WAVE TROF ASSOCIATED WITH THE SYSTEM SEEMS TO BE WEAKENING WHICH WOULD MAKE IT MORE DIFFICULT FOR THE FRONT TO MOVE THROUGH. CURRENT FORECAST STILL LOOKS GOOD FOR THURSDAY EXCEPT FOR THE NORTH WHERE MAXIMUM TEMPERATURE ARE TOO HIGH...WILL LOWER THEM A CATEGORY. FRONT WILL SLOWLY MOVE ACROSS THE AREA THURSDAY AFTERNOON. SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUE CAN BE EXPECTED OVER THE AREA THURDAY AND SHOWERS THURSDAY NIGHT AND INTO FRIDAY AS THE FRONT HAS TROUBLE MOVING EAST. WILL KEEP LIKELY POPS ACROSS THE ENTIRE AREA THURSDAY AND CHANCE POPS THURSDAY NIGHT AND FRIDAY. FRONT FINALLY MOVES FAR ENOUGH EAST BY SATURDAY SO WILL KEEP SATURDAY DRY. FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY... SATURDAY NIGHT WILL START OUT WITH HIGH PRESSURE OVER THE AREA. THEN SUNDAY NIGHT A LOW PRESSURE SYSTEM WILL BEGIN TO MOVE INTO OUR COUNTY WARNING AREA (CWA). THEN MONDAY INTO EARLY TUESDAY THIS SYSTEM WILL BE MOVING THROUGH THE CWA WITH AN AREA OF HIGH PRESSURE BEGINNING TO MOVE IN TUESDAY NIGHT AND THIS WILL BE OVER THE CWA ON WEDNESDAY. LOOKS LIKE THE CHANCE FOR RAIN WILL START EARLY MONDAY MORNING. THE GEM HAS LOW CENTER SLIGHTLY NORTH OF MRFS POSITION FOR MONDAY...GFS LINES UP THE LOW MONDAY MORNING WITH AVN/MRF OVER IOWA. ECMWF HOLDS LOW MORE WESTERLY THAN MRF ON TUE. OVERALL IT APPEARS THAT THE GEM IS SLOWER WITH LOW THAN MRF/AVN. LOOKS LIKE THERE IS A BETTER CHANCE FOR RAIN/T-STORMS ON MONDAY THAN TUESDAY. CHANGED THESE TWO DAYS TO REFLECT THIS. TEMPERATURES FOR THE MOST PART LOOKED OK. .IWX... IN...NONE. MI...NONE. OH...NONE. GREG LAMBERTY
Hazardous weather outlook, Apr 30, 5:04 AM EST, 11 hours 19 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION. SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE. ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND THURSDAY EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Apr 30, 2:17 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0217 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 PM BERNE IN 0.75 IN HAIL
04/30/03 ADAMS
WAMSLEYLocal storm report, Apr 30, 2:25 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0225 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM 2 N BERNE IN 0.75 IN HAIL
04/30/03 ADAMS
WAMSLEYLocal storm report, Apr 30, 4:04 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0404 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM NORTH JUDSON IN 0.75 IN HAIL
04/30/03 STARKE
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:11 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| Apr 30, 2:12 PM EST | Severe Thunderstorm Warning | IWX | Adams | 33 min |
| Apr 30, 4:00 PM EST | Severe Thunderstorm Warning | IWX | Starke | 60 min |
| Apr 30, 4:05 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 40 min |
| Apr 30, 5:15 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 45 min |
| Apr 30, 6:00 PM EST | Severe Thunderstorm Warning | IWX | Noble | 60 min |
| Apr 30, 6:01 PM EST | Severe Thunderstorm Warning | IWX | Noble | 59 min |
| Apr 30, 6:35 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 55 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.